Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 243, NWS Morristown, TN

July 9, 2003Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 9, 2003, 8:25 PM EDT for Knox County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 8:25 PM EDT (00:25 UTC)
Expired
Jul 9, 2003, 9:15 PM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Knox County, TN

The radar

The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 100025
SVRMRX
TNC093-100115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
825 PM EDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN EAST TENNESSEE

* UNTIL 915 PM EDT

* AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LAKE FOREST...OR 6 MILES SOUTHEAST OF
  KNOXVILLE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIMBERLIN HEIGHTS AROUND 845 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3599 8363 3595 8368 3585 8386 3587 8397
          3601 8398 3602 8372

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:20 PM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 9, 3:20 PM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT WED JUL 9 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
********************************************************************
AFTERNOON FORECAST DISCUSSION
320 PM EDT WED JUL 9 2003

TONIGHT AND TOMORROW...LINE OF STRONG TO SEVERE THUNDERSTORMS WITH
HEAVY RAINFALL STRETCHES ACROSS SOUTHWEST VIRGINIA INTO SOUTHEAST
KENTUCKY. THIS AREA IS MOVING SLIGHTLY SOUTH OF EAST AND SHOULD
AFFECT SOUTHWEST VIRGINIA AND EXTREME NORTHEAST TENNESSEE DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS. HIGH WINDS AND VERY HEAVY
RAIN IN A SHORT TIME ARE THE MAIN THREATS. THIS ACTIVITY ASSOCIATED
WITH SHORTWAVE MOVING THROUGH UPPER OHIO VALLEY IN EASTERN KENTUCKY.
HIGH LOW LEVEL MOISTURE...DAYTIME HEATING AND INSTABILITY WILL
CONTINUE INTO EARLY EVENING. WILL PUT IN SLIGHT CHANCE SEVERE EARLY
FOR EXTREME NORTHERN ZONES FOR ONGOING ACTIVITY. ACTIVITY SHOULD DIE
DOWN THIS EVENING AND THEN REDEVELOP MAINLY THURSDAY AFTERNOON AHEAD
OF COLD FRONT WITH LIFT INCREASING IN THE AFTERNOON. RAIN CHANCES
SHOULD INCREASE AS THE DAY HEATS UP.

LONGER TERM...FRONT EXPECTED TO PUSH INTO THE AREA THURSDAY
NIGHT AND THEN EXIT THE AREA EARLY FRIDAY. APPEARS THERE WILL BE
PLENTY OF MOISTURE TO WORK WITH...AND ENOUGH LIFT TO WARRANT THE
HIGH LIKELY POPS CURRENTLY FORECAST FOR THURSDAY NIGHT.  WILL GO WITH
CHANCE WEST AND LIKELY POPS EAST EARLY FRIDAY...THEN DRY BY MID
AFTERNOON. WITH WEAK SURFACE HIGH PRESSURE BUILDING IN AND DRIER AIR
MOVING IN...WILL KEEP WEEKEND DRY FOR NOW. MODELS DEPICT DECENT
MOISTURE RETURN BY EARLY NEXT WEEK. SHOULD SEE A RETURN OF AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS.

PRELIMINARY NUMBERS FOLLOW:
CHA   72  88  70  85 /  40  70  70  50
TYS   71  87  68  83 /  40  70  70  50
TRI   69  84  67  81 /  50  70  70  50
OQT   71  86  68  83 /  50  70  70  40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

********************************************************************

LATE MORNING FORECAST DISCUSSION (UPDATE)
855 AM EDT WED JUL 9 2003

SHOWERS ALREADY DEVELOPING THIS MORNING ACROSS SOUTHWEST VIRGINIA
AND NORTHEAST TENNESSEE SO WILL HAVE TO TAKE OUT MORNING WORDING IN
FORECAST EXCEPT ACROSS THE EXTREME SOUTH. 06Z RUN OF MESOETA
INDICATING LIFT BEGINNING THIS MORNING ACROSS FORECAST AREA. MSAS
INDICATING INSTABILITY ALREADY -2 TO -4 ACROSS AREA WHERE SHOWERS
HAVE DEVELOPED. SHORTWAVE MOVING THROUGH EASTERN HALF OF KENTUCKY
MAY ENHANCE ACTIVITY THIS AFTERNOON ACROSS THE SW VIRGINIA AND
EXTREME NORTHEAST TN. TEMPERATURES AND WINDS LOOK GOOD.

TD

********************************************************************
EARLY MORNING FORECAST DISCUSSION
350 AM EDT WED JUL 9 2003

MODELS SHOW UPPER RIDGE WEAKENING SOME TODAY WHICH WILL ALLOW A
SLIGHTLY BETTER CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
TODAY.  FOR THURSDAY...COLD FRONT WILL MOVE INTO THE WESTERN
SECTIONS OF THE TENNESSEE VALLEY.  AIRMASS AHEAD OF FRONT WILL BE
QUITE UNSTABLE WITH CAPES NEAR 2500-3000 J/KG.  ALSO...NOTED THAT
THE TENNESSEE VALLEY WITH BE UNDER THE FAVORED RIGHT READ QUAD OF A
300 MB JET EXITING ACROSS THE GREAT LAKES/OHIO VALLEY.

THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF FROPA THEN RACE EAST
TOWARD THE FORECAST AREA LATE THURSDAY AND THURSDAY NIGHT. HAVE UPPED
CHANCES TO 70-80 PERCENT AREA-WIDE. SOME OF THESE STORMS MAY BECOME
SEVERE DUE TO THE EXPECTED INSTABILITY AHEAD OF FRONT.

FRONT WILL MOVE ACROSS THE FORECAST FRIDAY MORNING WITH DRIER AIR
SPILLING INTO THE REGION FRIDAY AFTERNOON AND NIGHT. WILL CONTINUE
WITH A CHANCE OF MORNING SHOWERS AND STORMS WITH THE FRONT.

FCSTID =   15
CHA   90  72  88  71 /  40  30  80  70
TYS   89  71  86  69 /  40  30  80  70
TRI   85  68  84  67 /  50  40  80  70
OQT   89  71  86  69 /  40  30  80  70

DH
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
930 PM EDT TUE JUL 8 2003

AREA PWS AROUND 125% OF NORMAL WITH HIGHER VALUES TO THE NORTHWEST.
INSTABILITY REMAINS FAIRLY HIGHER OVERNIGHT. TRIGGERS ARE MISSING
BUT OLD BOUNDARIES MAY BE ENUF TO LIFT A COUPLE OF CELLS OVERNIGHT.
CONVECTIONS JUST W OF SOUTHERN PLATEAU IS UNDERDONE BY MODELS.
LATEST RUC SHIFTS LINGERING ACTIVITY EAST. WILL GO CHC POPS
SOUTHWEST AND KEEP SLGT CHANCE POPS ALL OTHERS. WITH DPS IN THE MID
70S SOUTHERN AREAS WILL RANGE SOME MIN TEMPS UPWARD.

SON
********************************************************************
Hazardous weather outlook, Jul 9, 5:50 AM EDT, 14 hours 35 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.  A VERY WARM...MOIST AND UNSTABLE AIRMASS WILL REMAIN
ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TODAY
ALLOWING AFTERNOON THUNDERSTORMS TO DEVELOP...ESPECIALLY ACROSS THE
HIGHER ELEVATIONS.  THE STORMS WILL CONTINUE THROUGH THE EARLY
EVENING HOURS.  ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE
MAIN CONCERN BEING DAMAGING DOWNBURST WINDS...HEAVY RAIN...AND HAIL.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

A COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS THURSDAY NIGHT AND FRIDAY MORNING.  IN ADVANCE OF
THE FRONT THE AIRMASS WILL BECOME QUITE UNSTABLE DURING THE
AFTERNOON AND EVENING HOURS THURSDAY ALLOWING THUNDERSTORMS TO
DEVELOP.  SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE LATE
THURSDAY AFTERNOON AND EVENING.  DAMAGING DOWNBURSTS WINDS...LARGE
HAIL...AND HEAVY RAINS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING AND
AGAIN LATE THURSDAY AFTERNOON AND EVENING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Local storm report, Jul 9, 3:27 PM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    MEADOWVIEW                VA   WIND DAMAGE
07/09/03   WASHINGTON                     SEVERAL TREES DOWN
                                          BETWEEN MEADOWVIEW AND
                                          GLAD SPRINGS.  REPORTED
                                          BY LAW ENFORCEMENT.
Local storm report, Jul 9, 5:06 PM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
506 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM                              TN   WIND DAMAGE
07/09/03   HAWKINS                        SEVERAL TREES DOWN ACROSS
                                          THE NORTHERN PORTION OF
                                          THE COUNTY FROM
                                          SURGOINSVILLE NORTHWARD.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0350 PM    COUNTY WIDE               TN   WIND DAMAGE
07/09/03   SULLIVAN                       NUMEROUS TREES AND
                                          POWERLINES DOWN
                                          COUNTYWIDE FROM 350 PM TO
                                          400 PM. REPORTED BY 911
                                          DISPATCH.

0415 PM    COUNTY WIDE               TN   WIND DAMAGE
07/09/03   WASHINGTON                     NUMEROUS TREES AND
                                          POWERLINES DOWN
                                          COUNTYWIDE FROM 415 PM TO
                                          425 PM. REPORTED BY
                                          SHERIFFS DISPATCH.

0415 PM    JOHNSON CITY              TN   WIND DAMAGE
07/09/03   WASHINGTON                     ONE TREE DOWN IN JOHNSON
                                          CITY. REPORTED BY
                                          PUBLIC.

0425 PM    2NW GRAY                  TN   FLASH FLOOD
07/09/03   WASHINGTON                     CULVERTS OVERFLOWING AND
                                          ROADS FLOODED NEAR THE
                                          SULLIVAN AND WASHINGTON
                                          COUNTY BORDERS. REPORTED
                                          BY SHERIFFS DISPATCH.
Local storm report, Jul 9, 5:42 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    COUNTY WIDE               TN   WIND DAMAGE
07/09/03   CARTER                         NUMEROUS TREES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          SHERIFFS DISPATCH.
Local storm report, Jul 9, 5:53 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
553 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    CLEVELAND                 VA   WIND DAMAGE
07/09/03   RUSSELL                        A COUPLE OF TREES DOWN.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0230 PM    CASTLEWOOD                VA   WIND DAMAGE
07/09/03   RUSSELL                        A COUPLE OF TREES DOWN.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:10 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott65 min
Jul 10, 5:15 PM EDTSevere Thunderstorm WarningMRXBledsoe45 min
Jul 10, 5:36 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Roane39 min
Jul 10, 5:44 PM EDTSevere Thunderstorm WarningMRXSequatchie31 min
Jul 10, 6:00 PM EDTSevere Thunderstorm WarningMRXHamilton, Meigs45 min
Jul 10, 6:03 PM EDTSevere Thunderstorm WarningMRXMarion42 min
Jul 10, 6:11 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock64 min
Jul 10, 6:17 PM EDTSevere Thunderstorm WarningMRXKnox, Loudon, Union58 min
Jul 10, 6:31 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn44 min
Jul 10, 6:43 PM EDTSevere Thunderstorm WarningMRXBlount62 min
Jul 10, 6:45 PM EDTSevere Thunderstorm WarningMRXHamilton30 min
Jul 10, 6:52 PM EDTSevere Thunderstorm WarningMRXMonroe38 min
Jul 10, 6:56 PM EDTSevere Thunderstorm WarningMRXGrainger64 min
Jul 10, 7:14 PM EDTSevere Thunderstorm WarningMRXHawkins61 min
Jul 10, 7:20 PM EDTSevere Thunderstorm WarningMRXPolk55 min
Jul 10, 7:22 PM EDTSevere Thunderstorm WarningMRXHamblen, Jefferson, Sevier53 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.